To cite this article: Florvaag E, Johansson SGO, Irgens Å, de Pater GH. IgE-sensitization to the cough suppressant pholcodine and the effects of its withdrawal from the Norwegian market. Allergy 2011; 66: 955–960.
Background: IgE-mediated anaphylaxis to neuromuscular blocking agents (NMBA), frequent in Norway, was proposed to be caused by exposure to pholcodine (PHO) carrying the allergenic quarternary ammonium ion epitope. Consequently, the PHO-containing drug was withdrawn from the market in March 2007.
Objective: Describe the effects of withdrawal of PHO on IgE, IgE-antibodies and reported frequencies of anaphylaxis to NMBAs.
Methods: Three hundred sera from supposedly allergic patients sampled yearly through 2006 to 2010 were analysed for IgE antibodies to PHO, suxamethonium (SUX) and morphine (MOR). Furthermore, IgE and preliminary reports from the Norwegian Network for Anaphylaxis under Anaesthesia (NARA) were monitored.
Results: PHO exposure was associated with IgE sensitization to PHO, MOR and SUX. However, after withdrawal, within 1 year, antibody prevalences to PHO and SUX fell significantly from 11.0% to 5.0% and from 3.7% to 0.7%, respectively. At 3 years, SUX had fallen to 0.3%, PHO to 2.7% and MOR to 1.3%. By 2 years, the prevalence of elevated IgE was significantly reduced. After 3 years, the incidence of reported suspected anaesthetic anaphylaxis fell significantly, both the total number, the reactions related to NMBAs and those with IgE antibodies to SUX.
Conclusions: Withdrawing of PHO lowered significantly within 1–2 years levels of IgE and IgE antibodies to PHO, MOR and SUX, and, within 3 years, the frequency of NMBA suspected anaphylaxis. The results strengthen the PHO hypothesis considerably and equally the need to question the existence of cough depressants containing PHO.